Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 218, NWS Morristown, TN

November 9, 2000Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 9, 2000, 3:55 PM EST for Roane County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2000, 3:55 PM EST (20:55 UTC)
Expired
Nov 9, 2000, 4:30 PM EST
In force
35 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Roane County, TN

The radar

The Knoxville radar (KMRX), 107 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 4:20 PM ESTThunderstorm WindCountywide, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 3:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 092055
SVRMRX
TNC011-107-145-092130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EASTERN TENNESSEE
  MCMINN COUNTY IN EASTERN TENNESSEE
  ROANE COUNTY IN EASTERN TENNESSEE

* UNTIL 430 PM EST

* AT 344 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF FAIRVIEW TO 6
  MILES WEST OF GAP SPRINGS...OR FROM 8 MILES SOUTHWEST OF ROCKWOOD
  TO 11 MILES SOUTH OF CLEVELAND...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RICEVILLE AROUND 405 PM EST
  CLEAR WATER AROUND 410 PM EST
  FAIRVIEW AROUND 415 PM EST
  ATHENS AROUND 420 PM EST
  KINGSTON AROUND 425 PM EST
  7 MILES SOUTH OF DEARMOND AROUND 430 PM EST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WhHILE
LIGHTNING IS IN THE AREA.

$$

LAT...LON 3598 8457 3492 8494 3499 8477 3599 8436

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:43 PM EST, 12 minutes earlier.

Area forecast discussion, Nov 9, 3:43 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EST THU NOV 9 2000

ABBREVIATED AFD DUE TO ONGOING WEATHER.  COLD FRONT PUSHING INTO CWA
FROM WEST WITH LINE OF SEVERE THUNDERSTORMS.  TORNADO WATCH
CONTINUES FOR MUCH OF THE CWA THROUGH 8 PM EST.  PER MESOETA AND
AVN... WILL SEE WRAP-AROUND CLOUDS INTO NORTHEAST TN AND SOUTHWEST VA
INTO THE DAY TOMORROW...BUT EXPECT ALL FOLKS TO BE SUNNY BY TOMORROW
AFTERNOON. SHOULD HAVE AN UNEVENTFUL SATURDAY.

FCSTID = 29
CHA   41  56  33  61 /   5   0   0   0
TYS   40  55  32  58 /  30   0   0   0
TRI   42  50  31  57 /  70  20   0   0
OQT   41  54  31  57 /  20   0   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Nov 9, 11:28 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 AM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

140 AM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   MARION                         REPORTED BY SHERIFF'S OFFICE
                                          SEVERAL TREES DOWNED
                                          ACROSS THE COUNTY.

230 AM     COUNTYWIDE                     WIND DAMAGE
11/09/00   MARION                         REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES DOWNED
                                          ACROSS THE COUNTY
                                          BETWEEN 220-240 AM EST
                                          (120-140 AM CST).

240 AM     KIMBALL                        WIND DAMAGE
11/09/00   MARION                         REPORTED BY DISPATCH
                                          A TELEPHONE POLE,
                                          TELEPHONE LINES AND
                                          CABLE LINES DOWNED ON
                                          SPEERS ROAD.

END/FERRELL
Special weather statement, Nov 9, 11:43 AM EST, 4 hours 12 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-100000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1143 AM EST THU NOV 9 2000

...THERE IS A CHANCE FOR SEVERE WEATHER ACROSS EAST TENNESSEE LATE
THIS AFTERNOON INTO THIS EVENING...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND SURFACE COLD FRONT
WILL GET CLOSER TO REGION THIS AFTERNOON...AND MOVE INTO THE REGION
THIS EVENING. A LINE OF DEVELOPING THUNDERSTORMS WERE OBSERVED IN
MID TENNESSEE BEFORE NOON NEAR THE COLD FRONT...AND THIS LINE IS
EXPECTED TO MARCH NEAR OR ALONG THE COLD FRONT INTO EASTERN TENNESSEE
BY THIS EVENING. AHEAD OF THE FRONT...THERE WILL BE ABUNDANT MOISTURE
AND LIMITED INSTABILITY IN PLACE.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. ALSO...VERY STRONG WINDS AT A FEW THOUSAND FEET UP MAY
GENERATE AN ISOLATED TORNADO. THE LINE IS EXPECTED TO MOVE RAPIDLY
EAST...SO ADDITIONAL HEAVY RAINFALL IS EXPECTED TO BE BRIEF.

EMERGENCY MANAGERS AND SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED
LATER THIS AFTERNOON.

DM
Special weather statement, Nov 9, 12:26 PM EST, 3 hours 29 minutes before
TNZ081>084-098>100-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 PM EST (1125 AM CST) THU NOV 9 2000

...TORNADO WATCH IN EFFECT FOR SOUTHEAST TENNESSEE UNTIL 4 PM CST
(5 PM EST)...

A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST TENNESSEE
THROUGH 4 PM CST (5 PM EST).  THE WATCH COVERS MARION...BLEDSOE...
SEQUATCHIE...HAMILTON...RHEA...MEIGS...AND BRADLEY COUNTIES.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED SURFACE COLD
FRONT WILL MOVE TOWARD EAST TENNESSEE THIS AFTERNOON...AND
MOVE THROUGH THE REGION THIS EVENING.  A LINE OF THUNDERSTORMS
ALONG AND AHEAD OF THIS FRONT IS EXPECTED TO MOVE INTO THE WATCH
AREA.  AHEAD OF THE FRONT...THERE WILL BE ABUNDANT MOISTURE
AND SUFFICIENT INSTABILITY IN PLACE FOR THE PRODUCTION OF SEVERE
WEATHER.

THE WINDS IN THE ATMOSPHERE THIS AFTERNOON WILL BE CAPABLE OF
SUPPORTING THUNDERSTORMS WHICH COULD BECOME TORNADIC.  STRONG
VERTICAL WIND SHEAR IS THE MAIN INGREDIENT.  THESE STORMS WILL ALSO
BE CAPABLE OF PRODUCING LARGE HAIL AND STRAIGHT-LINE DAMAGING WINDS.

PLEASE KEEP YOURSELF INFORMED THIS AFTERNOON ABOUT THIS DEVELOPING
AND POTENTIALLY DANGEROUS WEATHER XSITUATION.  STAY TUNED TO LOCAL OR
CABLE RADIO OR TV STATIONS...OR USE YOUR NOAA WEATHER RADIO...THE
VOICE OF THE NATIONAL WEATHER SERVICE.

SP
Local storm report, Nov 9, 3:39 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0240 PM    KIMBALL                        WIND DAMAGE
11/09/00   MARION                         REPORTED BY DISPATCH
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN
Local storm report, Nov 9, 3:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0300 PM    5 NW PIKEVILLE            TN   WIND DAMAGE
11/09/00   BLEDSOE                        REPORTED BY DISPATCH
                                          TREES DOWN ON ROAD

0315 PM    5 N DUNLAP                TN   WIND DAMAGE
11/09/00   SEQUATCHIE                     REPORTED BY DISPATCH
                                          TREES DOWN

0315 PM    EAST RIDGE                TN   WIND DAMAGE
11/09/00   HAMILTON                       REPORTED BY DISPATCH
                                          TREES AND POWERLINES
                                          DOWN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 1:25 AM ESTSevere Thunderstorm WarningMRXMarion50 min
Nov 9, 2:11 AM ESTSevere Thunderstorm WarningMRXMarion34 min
Nov 9, 2:20 PM ESTSevere Thunderstorm WarningMRXMarion25 min
Nov 9, 2:39 PM ESTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
Nov 9, 2:50 PM ESTSevere Thunderstorm WarningMRXHamilton40 min
Nov 9, 3:14 PM ESTSevere Thunderstorm WarningMRXMeigs, Rhea31 min
Nov 9, 3:30 PM ESTSevere Thunderstorm WarningMRXMorgan, Scott30 min
Nov 9, 3:55 PM ESTSevere Thunderstorm WarningMRXBradley, McMinn35 min
Nov 9, 4:02 PM ESTSevere Thunderstorm WarningMRXAnderson, Morgan, Scott43 min
Nov 9, 4:02 PM ESTSevere Thunderstorm WarningMRXCampbell43 min
Nov 9, 4:06 PM ESTSevere Thunderstorm WarningMRXPolk39 min
Nov 9, 4:11 PM ESTSevere Thunderstorm WarningMRXLoudon, Monroe49 min
Nov 9, 4:37 PM ESTSevere Thunderstorm WarningMRXBlount, Knox38 min
Nov 9, 4:44 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union46 min
Nov 9, 4:45 PM ESTSevere Thunderstorm WarningMRXPolk45 min
Nov 9, 5:01 PM ESTSevere Thunderstorm WarningMRXJefferson, Sevier44 min
Nov 9, 5:13 PM ESTSevere Thunderstorm WarningMRXHamblen, Hawkins47 min
Nov 9, 5:13 PM ESTSevere Thunderstorm WarningMRXHancock47 min
Nov 9, 5:18 PM ESTSevere Thunderstorm WarningMRXBlount27 min
Nov 9, 5:29 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger16 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington48 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXHancock48 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXGreene48 min
Nov 9, 6:03 PM ESTSevere Thunderstorm WarningMRXCocke27 min
Nov 9, 6:30 PM ESTSevere Thunderstorm WarningMRXUnicoi45 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXSullivan46 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson46 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXWashington46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.